Alert archive / Hawaii / High Surf Advisories in 2018

High Surf Advisory 19, NWS Honolulu, HI

March 26, 2018Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Mar 26, 2018, 12:47 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2018, 12:47 PM HST (22:47 UTC)
Expired
Mar 27, 2018, 3:46 PM HST
In force
27 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 26, 9:42 AM HST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 26, 9:42 AM HST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
942 AM HST Mon Mar 26 2018

.SYNOPSIS...
Conditions remain unstable enough for isolated thunderstorms this
morning. The atmosphere is expected to stabilize later today. Low
pressure north of the islands will continue to drift north and
weaken over the next couple of days, which will result in winds
over the region becoming light and variable. A cold front
approaching from the northwest next weekend will likely stall near
Oahu and could bring widespread showers to Kauai and Oahu next
weekend.

&&

.DISCUSSION...
Have made several updates to the grids this morning in response to
thunderstorms that lingered north of Oahu, and those that formed
near the Big Island. Model data suggests there is sufficient upper
level support to continue the threat for thunderstorms near the
Big Island throughout the morning and into the afternoon.
Thunderstorms have recently made their way onto the Big Island in
the Puna district.

The low pressure system north of the islands, coupled with an
upper level shortwave rotating through the islands, is the
culprit for the instability over and near the islands this
morning. As the low lifts north, and the shortwave rotates
through, the unstable airmass will lift northward, allowing a
more stable airmass to settle in over the islands.

Tuesday and Wednesday are expected to be light wind days around
the islands with local land and sea breezes possible. By Thursday,
high pressure far to the northeast will have a ridge building back
in over the islands from the south. This ridge will bring
southeast to easterly winds to the islands, but relatively dry
conditions are expected.

Thursday night and into Friday, a cold front will approach the
islands from the northwest. This front is associated with a low
far northwest of the islands that will move to the northeast over
the weekend. This will prevent the front from moving much past
Oahu, but will bring showers to Kauai and Oahu for much of the
weekend.

The GFS model develops a low along the front during the weekend,
and moves the low to the northeast. This could help to spread some
showers to the remaining islands next week.

&&

.AVIATION...
SFC high of 1032mb centered at 36N137W moving NE at 10kt. Low N of
Hawaii moving NNE. Predominant flow is out of the S/SW and winds
will generally be light over the next couple of days. A line of
showers associated with a trough will cross over over Oahu this
morning along with a few showers over Molokai and Maui. Stronger
showers and embedded thunderstorms are located just off the south
coast of the Big Island and sporadic showers off their west coast
moving inland this morning. Mostly VFR conditions today with
pockets of MVFR conditions with low ceilings and visibilities
associated with the rain. Isolated IFR conditions possible with
the thunderstorms.

&&

.MARINE...
A passing upper trough to our north will result in isolated
thunderstorms around the central and eastern coastal waters
through the rest of today.

Winds and seas are expected to remain below Small Craft Advisory
levels for the next several days, and there are no significant
swells expected during that time.

The current northeast swell will continue to slowly subside over
the next several days. A small short-period northwest swell is
expected to persist through Thursday, and small south and
southwest swells will continue over the next several days. Models
show a strong low developing off Japan and moving to the east
through much of the week. This could generate a northwest swell
that could bring advisory level surf to north and west facing
shores by the upcoming weekend.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM HST Tuesday for Big Island Summits.

&&

DISCUSSION...M Ballard
AVIATION...Chevalier
MARINE...Foster

In the hours before

Local storm report, Mar 26, 9:44 AM HST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
944 AM HST MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             5 SSE KEAAU             19.55N 155.01W
03/26/2018  M0.25 INCH       HAWAII             HI   PUBLIC

            PEA SIZE HAIL HAS FALLEN OVER HPP SUBDIVISION.

&&

JSAUCIER
Special weather statement, Mar 26, 12:34 PM HST, 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1234 PM HST MON MAR 26 2018

HIZ023>025-027-262300-
Big Island North and East-Kona-Big Island Interior-South Big Island-
1234 PM HST MON MAR 26 2018

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 1234 PM HST, a strong thunderstorm was located near Naalehu, or 49
miles southeast of Kailua-Kona, moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Naalehu, Pahala, Wood Valley, Kawa Flats, Hawaii Volcanoes National
Park, Hawaiian Ocean View, Punaluu Beach, Volcano, Discovery Harbour,
Hawaii Volcanoes Park Kahuku Unit and Waiohinu.

LAT...LON 1897 15572 1904 15588 1951 15538 1931 15508
      1926 15519 1927 15529 1921 15536 1913 15551
      1908 15556 1904 15556 1891 15568
TIME...MOT...LOC 2234Z 223DEG 22KT 1900 15564

M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 6:21 PM HSTSpecial Marine WarningHFO114 min
Mar 25, 6:26 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 25, 9:22 PM HSTAreal Flood AdvisoryHFOHawaii53 min
Mar 25, 11:02 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 26, 1:46 AM HSTSpecial Marine WarningHFO89 min
Mar 26, 2:27 AM HSTSpecial Weather StatementHFO63 min
Mar 26, 3:36 AM HSTHigh Wind WarningHFOHawaii47 hr
Mar 26, 4:08 AM HSTSpecial Marine WarningHFO112 min
Mar 26, 8:18 AM HSTSpecial Marine WarningHFO87 min
Mar 26, 9:39 AM HSTSpecial Marine WarningHFO96 min
Mar 26, 11:09 AM HSTSpecial Marine WarningHFO66 min
Mar 26, 11:32 AM HSTSpecial Marine WarningHFO43 min
Mar 26, 11:40 AM HSTSpecial Marine WarningHFO95 min
Mar 26, 12:34 PM HSTSpecial Weather StatementHFOHawaii26 min
Mar 26, 12:36 PM HSTSpecial Marine WarningHFO84 min
Mar 26, 12:46 PM HSTSevere Thunderstorm WarningHFOHawaii29 min
Mar 26, 1:18 PM HSTSpecial Weather StatementHFOHawaii27 min
Mar 26, 1:36 PM HSTSpecial Marine WarningHFO84 min
Mar 26, 1:36 PM HSTSpecial Weather StatementHFOHawaii54 min
Mar 26, 1:42 PM HSTSevere Thunderstorm WarningHFOHawaii33 min

Nearby

High Surf Advisories in Hawaii, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.